Thunderstorm Wind, Graham
- When
- July 23, 6:30 PM CST
- Where
- Graham County, 16.58 mi S of Bogue
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 39.130, -99.700
Seven to eight power poles were blown down.
A line of scattered thunderstorms developed during the late afternoon from Tribune, Kansas northeast to Graham County. Wind damage occurred south of Bogue, Kansas with power poles blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of scattered thunderstorms developed during the late afternoon from Tribune, Kansas northeast to Graham County. Wind damage occurred south of Bogue, Kansas with power poles blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 5:50 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 550 PM MDT FRI JUL 23 2010 .SHORT TERM... (TONIGHT - MONDAY) 200 PM MDT FRI JUL 23 2010 COLD FRONT WILL MOVE THROUGH THE FORECAST AREA LATE TONIGHT...RESULTING IN CLOUDY/COOL/AND POTENTIALLY WET CONDITIONS THROUGH THE WEEKEND. THE FRONT IS FORECAST TO SURGE SIGNIFICANTLY SOUTH FOR THIS TIME OF YEAR...REACHING OKLAHOMA AND NORTH TEXAS BY SUNDAY MORNING. AS A RESULT...WILL HAVE A WELL ESTABLISHED UPSLOPE REGIME IN PLACE OVER THE HIGH PLAINS. THIS IN ITSELF WILL BRING CONSIDERABLE CLOUDINESS AND MOISTURE...KEEPING TEMPERATURES IN CHECK. PATTERN ALOFT IS RATHER MESSY...BUT STRONG SUBTROPICAL RIDGE ANCHORED OVER THE SOUTHEASTERN CONUS WILL ALLOW REMNANT SHORTWAVE ENERGY TO MOVE NORTHWARD OUT OF BOTH THE SOUTHERN PLAINS AND DESERT SOUTHWEST...CONVERGING OVER THE CENTRAL HIGH PLAINS. BEST CHANCES OF PRECIPITATION WILL RESIDE OVER THE SOUTHERN AND WESTERN PARTS OF THE FORECAST AREA SATURDAY...BUT GRADUALLY ENCROACHING ON THE REST OF THE AREA SUNDAY AND SUNDAY NIGHT. GIVEN THE MOIST LOW LEVEL CONDITIONS AND TROPICAL CONNECTION ALOFT...LOCALLY HEAVY RAINFALL WILL BE A REAL CONCERN THE NEXT SEVERAL DAYS. EVEN BY MONDAY THE PATTERN CHANGES VERY LITTLE WITH UPPER TROUGH STILL LINGERING IN THE AREA...SO NOT AT ALL SURE ABOUT THE DRYING SHOWN IN THE MODELS. .LONG TERM... (TUESDAY - FRIDAY) 200 PM MDT FRI JUL 23 2010 UPPER RIDGE WILL CONTINUE TO DOMINATE ACROSS THE CENTRAL AND SOUTHERN CONUS. AS A RESULT TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL. PRECIPITATION CHANCES HINGE ON SHORTWAVE TROUGHS COMING OUT OF THE DESERT SOUTHWEST AND ACROSS THE CENTRAL ROCKIES ON THE WESTERN PERIPHERY OF THE RIDGE. THERE WILL BE A NEARLY STATIONARY SURFACE TROUGH DRAPED NORTH-TO-SOUTH ACROSS THE HIGH PLAINS WHICH COULD ACT AS A FOCUSING MECHANISM FOR CONVECTION. UPSLOPE WIND COMPONENT WEST OF THE TROUGH AXIS WILL ALSO CONTRIBUTE TO CONVECTIVE INITIATION NEAR THE FRONT RANGE/PALMER DIVIDE/CHEYENNE RIDGE. CONFIDENCE IS LOW IN THE DETAILS...BUT WORTH SOME SLIGHT/LOW CHANCE POPS WEIGHTED IN THE WESTERN AND NORTHERN PARTS OF THE FORECAST AREA. 024 && .AVIATION... 546 PM MDT FRI JUL 23 2010 FOR THE 00Z TAF...EXPECT VFR CONDITIONS THROUGH THE EFFECTIVE PERIOD FOR BOTH KGLD AND KMCK. SCT CB ACROSS THE REGION THIS EVENING BUT CONVECTIVE TRENDS WOULD INDICATE BOTH TERMINALS SHOULD REMAIN DRY. SURFACE FROPA REMAINS ON TRACK FOR ROUGHLY 08-09Z WITH WINDS BECOMING NORTHWESTERLY/NORTHERLY. COULD SEE FEW-SCT LOW LEVEL CLOUDS AT BOTH TERMINALS JUST BEHIND THE FRONT. SURFACE WINDS WILL VEER TO MORE OF A NORTHEASTERLY DIRECTION AFTER AROUND 16Z TOMORROW WITH GENERALLY SCT MID-LEVEL CLOUDS IN A POST FRONTAL REGIME. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1039 AM MDT FRI JUL 23 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1039 AM MDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WITH STRONG WINDS AND LOCALLY HEAVY RAIN MAY DEVELOP NEAR A DIFFUSE TROUGH AXIS FROM NEAR LEOTI TO GOVE LATE THIS AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT AS A COLD FRONT MOVES SOUTH ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE EXPECTED ACROSS THE AREA OVER THE WEEKEND, HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 3 ESE MARIENTHAL 38.48N 101.16W
07/23/2010 E50 MPH WICHITA KS PUBLIC
&&
CJSThe Dodge City radar (KDDC), 154 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
Seven to eight power poles were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235783.